South Dakota, 2015

Winter Storm in South Dakota, February 25, 2015

February 25, 2015 · NWS UNR · 1 event in 1 county or zone

Upslope-enhanced snow developed across the northern Black Hills behind the passage of an Arctic cold front. Snowfall of four to ten inches was reported, with the highest amounts in the Lead-Deadwood area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Upslope-enhanced snow developed across the northern Black Hills behind the passage of an Arctic cold front. Snowfall of four to ten inches was reported, with the highest amounts in the Lead-Deadwood area. Gusty north winds produced areas of blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 25, 3:19 AM MST, 41 minutes earlier.

Area forecast discussion, Feb 25, 3:19 AM MST, 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
319 AM MST WED FEB 25 2015

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ISSUED AT 318 AM MST WED FEB 25 2015

CURRENT SURFACE ANALYSIS SHOWS ARCTIC FRONT JUST NORTH AND EAST
OF THE BLACK HILLS...MAKING ITS WAY SLOWLY SOUTH AND WEST ACROSS
THE CWA. UPPER LEVEL ANALYSIS SHOWS UPPER LOW REMAINING OVER
HUDSON BAY...WITH LOW PRESSURE MOVING EAST ACROSS THE SOUTHERN
PLAINS. NORTHWEST FLOW IN PLACE OVER THE NORTHERN PLAINS...WITH
EMBEDDED SHORTWAVE ENERGY MOVING SOUTHEAST ACROSS THE NORTHERN
HIGH PLAINS. KUDX RADAR SHOWS AREAS OF LIGHT PCPN MOVING SOUTHEAST
ACROSS THE FORECAST AREA...LIGHT SNOW TO THE NORTH AND MOSTLY RAIN
OVER SOUTHERN SD AT THIS POINT. UPSLOPE SNOWFALL LOOKS TO BE
DEVELOPING OVER THE NORTHERN BLACK HILLS NOW. TEMPS RANGE FROM THE
UPPER 20S IN THE FAITH AREA TO THE LOWER 40S ACROSS PORTIONS OF
SOUTHWEST SD. NORTH-NORTHWEST WINDS ARE GRADUALLY INCREASING
ACROSS THE AREA.

ARCTIC AIR WILL CONTINUE TO SETTLE SOUTH AND WEST ACROSS THE
FORECAST AREA TODAY...WITH EARLY HIGHS THEN FALLING TEMPS THROUGH
THE REST OF THE DAY. AREAS OF LIGHT SNOWFALL WILL MOVE ACROSS THE
AREA THROUGH THE DAY AND INTO TONIGHT AS SHORTWAVE ENERGY INTERACTS
WITH THE FRONT AND ASSOCIATED BAROCLINIC ZONE TO THE EAST OF THE
FRONT. CONDITIONS REMAIN FAVORABLE FOR HEAVIER UPSLOPE SNOWFALL OVER
THE NORTHERN BLACK HILLS TODAY INTO THIS EVENING. HAVE DECIDED TO
ADD THE STURGIS FOOTHILLS AREA TO THE WINTER WX ADVISORY...WITH 2 TO
4 INCHES EXPECTED THERE AND SOME BLOWING SNOW DEVELOPING. IN THE
NORTHERN BLACK HILLS...3 TO 7 INCH AMOUNTS STILL LOOK GOOD AT THIS
POINT THROUGH THIS EVENING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN
THE LEAD AND TERRY PEAK AREAS. STILL LOOKING AT 2 TO 5 INCHES IN
THE NORTHERN FOOTHILLS AND SPEARFISH. ELSEWHERE... SNOWFALL AMOUNTS
WILL GENERALLY UP TO AN INCH OR TWO THROUGH TONIGHT...WITH 3 INCH
AMOUNTS POSSIBLE OVER THE HIGHER ELEVATIONS OF CAMPBELL COUNTY
WY.

ROBUST COLD ADVECTION TODAY WILL ALLOW FOR MIXING OF STRONGER WINDS
ALOFT TO THE SURFACE...WITH BREEZY TO WINDY CONDITIONS ACROSS THE
CWA. THE STRONGEST WINDS WILL GENERALLY BE IN THE RAPID CITY
AREA...WHERE A WIND ADVISORY WILL BE ISSUED. SOME AREAS OF BLOWING
SNOW CAN BE EXPECTED...MOSTLY ACROSS THE FAR WESTERN SD PLAINS FROM
BUFFALO TO THE RAPID CITY AREA.

LIGHT SNOW WILL TAPER OFF SLOWLY FROM NORTHEAST TO SOUTHWEST ACROSS
THE CWA THIS AFTERNOON AND TONIGHT AS FRONT MOVES SOUTHWEST OF THE
CWA. WINDS WILL DECREASE THIS EVENING AND SKIES WILL BEGIN TO CLEAR
ACROSS NORTHERN AND EASTERN PORTIONS OF THE CWA. TEMPS WILL DROP TO
NEAR OR BELOW ZERO ACROSS MUCH OF THE AREA...COLDEST TO THE NORTH
AND EAST OF THE BLACK HILLS. WIND CHILLS TO 20 BELOW ZERO ARE
EXPECTED BY THURSDAY MORNING...AGAIN THE LOWEST VALUES GENERALLY
NORTH AND EAST OF THE BLACK HILLS.

SOME LINGERING CLOUDS AND LIGHT SNOW/FLURRIES ARE POSSIBLE ACROSS
PORTIONS OF NORTHEAST WY AND FAR SOUTHERN SD THURSDAY MORNING...
OTHERWISE SKIES SHOULD BE MOSTLY SUNNY ELSEWHERE. HIGHS WILL BE IN
THE TEENS WITH LIGHTER NORTHERLY WINDS AS HIGH PRESSURE MOVES INTO
ND. LOWS THURSDAY NIGHT WILL BE 10 BELOW TO AROUND ZERO WITH LIGHT
WINDS IN MOST AREAS.

.LONG TERM...FRIDAY THROUGH TUESDAY
ISSUED AT 318 AM MST WED FEB 25 2015

NORTHERLY FLOW WILL LEAD TO MUCH COLDER THAN AVERAGE TEMPERATURES
FROM FRIDAY THROUGH THE WEEKEND AS COLD AND DRY SURFACE HIGH
PRESSURE SETTLES OVER THE AREA. THE SURFACE HIGH WILL MOVE OFF TO
THE EAST ON MONDAY AS THE UPPER FLOW BECOMES MORE WESTERLY AND
WARMER PACIFIC SOURCED AIR OVERSPREADS THE NORTHERN PLAINS.
ALSO...SOUTHERLY SURFACE WINDS WILL DEVELOP ON THE WEST SIDE OF
THE HIGH INCREASING LOW LEVEL WAA OVER THE FA. NEAR OR ONLY
SLIGHTLY COOLER THAN AVERAGE TEMPERATURES IN THE 30S TO LOWER 40S
ARE EXPECTED ON MONDAY. ANOTHER UPPER TROUGH WITH AN ASSOCIATED
SFC COLD FRONT WILL CROSS THE AREA ON TUESDAY WHICH WILL LEAD TO
SLIGHTLY COOLER TEMPERATURES AND A CHANCE OF SNOW ON TUESDAY AND
TUESDAY NIGHT.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING
ISSUED AT 318 AM MST WED FEB 25 2015

GUSTY NORTHWEST WINDS WILL BRING MUCH COLDER AIR INTO
THE REGION TODAY. AREAS OF IFR CONDITIONS IN -SN/BLSN ARE
EXPECTED...WITH LIFR CONDITIONS OVER THE NORTHERN BLACK HILLS. THE
WIND WILL DIMINISH DURING THE LATE AFT/EARLY EVENING. FLIGHT
CONDITIONS WILL IMPROVE TO VFR OVER NORTHWESTERN AND CENTRAL SOUTH
DAKOTA AFT 06Z TONIGHT. MVFR CIGS WITH LCL IFR CIGS WILL CONTINUE
THROUGH THE NIGHT OVER PARTS OF NORTHEASTERN WYOMING...THE BLACK
HILLS AREA AND SOUTHWESTERN SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR SDZ024-
     025.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR SDZ072.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM MST THIS EVENING
     FOR SDZ026-031-073.

WY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR WYZ057.

&&

SHORT TERM...26
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Feb 24, 6:12 AM MST, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
612 AM MST TUE FEB 24 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
612 AM MST (712 AM CST) TUE FEB 24 2015

...SNOW AND COLD RETURNING TONIGHT AND WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE NEXT ARCTIC COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...
BRINGING MUCH COLDER AIR FOR WEDNESDAY AND THURSDAY. AREAS OF LIGHT
SNOW WILL DEVELOP ACROSS NORTHWEST SOUTH DAKOTA BY THIS EVENING...
EXPANDING SOUTH AND WEST ACROSS MOST OF THE AREA BY WEDNESDAY
MORNING. SNOW ACCUMULATIONS OF AROUND AN INCH ARE POSSIBLE ACROSS THE
NORTHERN BLACK HILLS...AS WELL AS PORTIONS OF NORTHWEST INTO SOUTH
CENTRAL SOUTH DAKOTA...BY EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOWFALL WILL BECOME MOST WIDESPREAD WEDNESDAY MORNING. GUSTY
NORTHERLY WINDS DURING THE DAY WILL PRODUCE SOME AREAS OF BLOWING
SNOW...AS WELL AS HEAVIER UPSLOPE ENHANCED SNOWFALL OVER THE NORTHERN
BLACK HILLS. SNOWFALL WILL TAPER OFF FROM NORTHEAST TO SOUTHWEST
ACROSS THE AREA LATE WEDNESDAY AND WEDNESDAY NIGHT. SNOWFALL TOTALS
BY LATE WEDNESDAY NIGHT WILL GENERALLY BE 1 TO 2 INCHES OVER THE
PLAINS AND SOUTHERN BLACK HILLS...WITH 3 TO 7 INCHES OVER THE
NORTHERN BLACK HILLS AND BEAR LODGE MOUNTAINS.

ARCTIC AIR WILL FIRMLY BE IN PLACE WEDNESDAY NIGHT...WITH LOWS NEAR
OR BELOW ZERO AND WIND CHILLS TO AROUND 20 BELOW ZERO TO THE NORTH
AND EAST OF THE BLACK HILLS. SIMILAR CONDITIONS ARE EXPECTED THURSDAY
NIGHT AND EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northern Black Hills

When
February 25, 4:00 AM MST to 10:00 PM MST
Where
Northern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558161.